Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 228, NWS Lubbock, TX

August 16, 2012Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 16, 2012, 8:09 PM CDT for Bailey County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 8:09 PM CDT (01:09 UTC)
Expired
Aug 16, 2012, 9:00 PM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Bailey County, TX

The radar

The Cannon AFB radar (KFDX), 88 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS54 KLUB 170109
SVRLUB
TXC017-170200-
/O.NEW.KLUB.SV.W.0228.120817T0109Z-120817T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
809 PM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BAILEY COUNTY IN NORTHWEST TEXAS.

* UNTIL 900 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF NEEDMORE...OR 17 MILES SOUTHWEST OF MULESHOE...AND
  MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE FM 1731 AND     
  RURAL AREAS OF BAILEY COUNTY SOUTHWEST OF MULESHOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3431 10277 3400 10264 3397 10305 3420 10305
TIME...MOT...LOC 0108Z 240DEG 7KT 3409 10296

$$
3 follow-up statements
909 
WWUS54 KLUB 170134
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT THU AUG 16 2012

TXC017-170200-
/O.CON.KLUB.SV.W.0228.000000T0000Z-120817T0200Z/
BAILEY TX-
834 PM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BAILEY
COUNTY UNTIL 900 PM CDT...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
MILES SOUTH OF WEST CAMP...OR 13 MILES SOUTHWEST OF MULESHOE...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  RURAL PORTIONS OF BAILEY COUNTY...INCLUDING FM 1731 SOUTHWEST OF   
  MULESHOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. TAKE 
COVER IN A SUBSTANTIAL SHELTER. HEAVY RAINS FLOOD ROADS QUICKLY SO 
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3398 10297 3416 10301 3431 10277 3400 10264
TIME...MOT...LOC 0132Z 240DEG 7KT 3413 10292

$$
423 
WWUS54 KLUB 170150
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
850 PM CDT THU AUG 16 2012

TXC017-170200-
/O.CON.KLUB.SV.W.0228.000000T0000Z-120817T0200Z/
BAILEY TX-
850 PM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BAILEY
COUNTY UNTIL 900 PM CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF NEEDMORE...OR 12 MILES SOUTHWEST OF MULESHOE...MOVING
EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  RURAL PORTIONS OF CENTRAL BAILEY COUNTY INCLUDING FM 1731.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. TAKE 
SHELTER IN A SUBSTANTIAL BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY 
SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3400 10294 3416 10299 3423 10274 3400 10264
TIME...MOT...LOC 0148Z 257DEG 6KT 3411 10287

$$
362 
WWUS54 KLUB 170158
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
858 PM CDT THU AUG 16 2012

TXC017-170208-
/O.EXP.KLUB.SV.W.0228.000000T0000Z-120817T0200Z/
BAILEY TX-
858 PM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAILEY COUNTY WILL
EXPIRE AT 900 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY...AND NO 
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.  HOWEVER SMALL 
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3400 10294 3416 10299 3423 10274 3400 10264
TIME...MOT...LOC 0158Z 257DEG 6KT 3411 10285

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:42 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 16, 6:42 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
642 PM CDT THU AUG 16 2012

.AVIATION...
EXPECT VFR CONDITIONS TO BE THE PREDOMINATE MODE IN PLACE AT THE
TERMINALS THIS CYCLE WITH GENERALLY LIGHT EASTERLY WINDS. GREATEST
CHALLENGE REVOLVES AROUND DETERMINING THE STORM CHANCES AT THE
TERMINALS THROUGH THE PERIOD...WITH ANY STORMS CAPABLE OF BRIEFLY
INTERRUPTING THE VFR CONDITIONS AND BRING GUSTY AND ERRATIC WINDS.
EARLY THIS EVENING THE CLOSEST MOIST CONVECTION WAS IN SOUTHEAST
NEW MEXICO AND WAS MOVING VERY LITTLE. HOWEVER...THERE ARE SOME
INDICATIONS WE COULD SEE CONVECTIVE DEVELOPMENT NEAR EITHER
TERMINAL LATER TONIGHT...THOUGH CURRENT CONFIDENCE IN THIS
SCENARIO IS TOO LOW TO MENTION IN THE TAFS. BETTER CHANCE FOR
STORMS APPEARS TO BE FRIDAY AFTERNOON AND HAVE DECIDED TO INCLUDE
A PROB30 GROUP AT BOTH KCDS AND KLBB WITH THIS IN MIND.

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT THU AUG 16 2012/

SHORT TERM...
IT IS NICE TO SEE MID-AFTERNOON TEMPS IN THE 80S ACROSS THE
AREA...ALTHOUGH LATEST WEST TEXAS MESONET OBS DO SHOW SOME LOCATIONS
PUSHING NORTH OF 90 AS OF 3 PM. A COLD FRONT IS STILL MAKING VERY
SLOW SWD PROGRESS ACROSS THE CENTRAL PORTIONS OF THE AREA...ROUGHLY
LOCATED FROM BAILEY COUNTY TO HALL COUNTY...ALTHOUGH SURFACE WINDS
HAVE TRENDED MORE EASTERLY ACROSS THE WHOLE CWA. A FEW STORMS HAVE BEEN
PERIODICALLY DEVELOPING ALONG AND JUST NORTH OF THE FRONT MAINLY
ACROSS BRISCOE...HALL...FLOYD AND MOTLEY COUNTIES. HOWEVER...THEY
HAVE NOT BEEN ABLE TO TAKE ROOT AS SOME CAP IS STILL IN PLACE AND
THERE IS LARGE-SCALE SUBSIDENCE IN PLACE IN THE WAKE OF A
WELL-DEFINED SHORTWAVE NOW MOVING INTO WRN OKLA AND NORTH TX. THE
MID-LVL MOISTURE PLUME DOES REMAIN STRETCHED WEST TO EAST ACROSS THE
AREA...AND WEAK LIFT MAY YET RETURN AS SOME UPPER-LVL DIVERGENCE DEVELOPS
IN ADVANCE OF THE NEXT SMALL SHORTWAVE MOVING OUT OF THE SRN
ROCKIES. THUS...WE WILL KEEP A SLIGHT CHANCE OF TSTM GOING THIS
EVENING...WITH A BETTER CHANCE IN THE VICINITY OF THE FRONT.
ALSO...TSTM ACTIVITY JUST NOW GETTING ORGANIZED ALONG THE RATON
RIDGE WILL HAVE A CHANCE AT MAKING IT INTO OUR NW ZONES LATER THIS
EVENING AND RIGHT ON THROUGH THE OVERNIGHT HOURS. IN FACT THE NAM
SUGGESTS THAT A STRONGER MID-LVL SPEED MAX CURRENTLY ACROSS WRN ARIZ
WILL MOVE ACROSS NRN NM OVERNIGHT AND INTO THE WRN PANHANDLE FRIDAY
MORNING AND THIS MAY SUPPORT SOME SHOWER ACTIVITY IN OUR NW ZONES
WELL INTO EARLY FRIDAY MORNING.

THE FRONT WILL TEND TO WASH OUT ON FRIDAY...BUT E-SE WINDS WILL
MAINTAIN MOIST UPSLOPE FLOW. ADDITIONALLY...LARGE SCALE ASCENT
SHOULD BE STRONGER THAN TODAY AS THE NEXT SHORTWAVE TRAVERSES THE
REGION. HIGH TEMPS MAY BE A LITTLE TRICKY GIVEN THE MOISTURE AND
POSSIBLE MORNING CLOUD COVER...BUT IT DOES APPEAR THAT
DESTABILIZATION WILL BE SUFFICIENT TO GENERATE MORE ACTIVITY FRIDAY
AFTERNOON. INSTABILITY MAY BE SOMEWHAT MODEST...BUT DEEP-SHEAR WILL
IMPROVE AND A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE
POSSIBLE.

LONG TERM...
MAIN ADJUSTMENTS THIS FORECAST CYCLE CONSISTED OF TRIMMING POPS
AREA WIDE FRI EVENING AND BOOSTING CHANCES SAT AND SAT NIGHT.
COMMON THEME SHARED BY THE MEDIUM RANGE MODELS OVER RECENT DAYS HAS
BEEN TO SLOW THE ARRIVAL OF A SHORTWAVE TROUGH IN NORTHWEST FLOW
THAT EVENTUALLY DROPS INTO THE BASE OF A DEVELOPING LONGWAVE
TROUGH OVER THE ERN CONUS. THIS MINOR TROUGH WILL BE ACCOMPANIED BY
A BELT OF STRONGER UPPER TROPOSPHERIC WINDS THAT WILL PASS
NORTHEAST OF THE SOUTH PLAINS RESULTING IN AN ENHANCED REGION OF
DIVERGENCE AND IMPROVED ASCENT. THIS DELAYED ARRIVAL NOW SUGGESTS
THE BEST WINDOW FOR PRECIP WILL TAKE AIM AT SOME POINT DURING THE
DAY ON SATURDAY WITH RAIN CHANCES EXTENDING INTO SAT NIGHT BEFORE
THE UPPER FLOW VEERS MORE NORTHERLY RESULTING IN REDUCED POPS BY
SUNDAY.

THE PATTERN FOR THE START OF THE WEEKEND STILL FAVORS SOME HEAVY
RAINFALL TOTALS...ALBEIT MORE FROM REPEATED RAINS OVER THE COURSE
OF HOURS RATHER THAN FROM ANY ONE INDIVIDUAL STORM. SUBTROPICAL
MOISTURE PLUME ALREADY CURLING EAST ACROSS NEW MEXICO WILL
CONTINUE SPREADING INTO WEST TX AND WHEN COMBINED WITH THE
IMPROVING DYNAMIC LIFT MENTIONED EARLIER AND A DIFFUSE FRONTAL
BOUNDARY...THE STAGE SHOULD BE SET FOR SOME APPRECIABLE RAINFALL
AMOUNTS OVER A LARGE AREA.

MONDAY SHOULD SEE A BRIEF REPRIEVE FROM PRECIP CHANCES AS A FLAT
RIDGE CENTERED OVER THE DESERT SOUTHWEST NUDGES EASTWARD. THIS
SCENARIO COULD PROVE SHORT LIVED AS THE ECMWF AND GFS REMAIN KEEN
ON AMPLIFYING NWLY WINDS ALOFT OVER THE HIGH PLAINS OF COLORADO
COMPLETE WITH A S/W TROF IN A MODERATE-TO-STRONGLY UNSTABLE
ENVIRONMENT. THIS SETUP APPEARS MORE TYPICAL OF A CLASSIC
NORTHWEST FLOW CONVECTIVE EVENT...BUT SINCE THIS THREAT IS STILL
SEVERAL DAYS OUT WE HAVE RETAINED JUST LOW POPS PRIMARILY MON
NIGHT INTO TUESDAY. THIS UNSETTLED PATTERN WOULD APPEAR TO REMAIN
INTACT THROUGH MID-WEEK AS RIDGING TO OUR WEST REMAINS RELATIVELY
SUPPRESSED. TEMPS THEREFORE DO NOT APPEAR TO STRAY TOO FAR FROM
CLIMO AFTER SOME BLO NORMAL HIGHS THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  84  66  84  61 /  30  50  40  50  50
TULIA         65  84  66  83  62 /  20  50  60  60  50
PLAINVIEW     66  84  67  83  63 /  20  50  50  60  50
LEVELLAND     66  87  68  86  65 /  20  40  30  50  50
LUBBOCK       67  88  69  86  67 /  20  40  30  60  50
DENVER CITY   67  88  69  87  65 /  20  40  30  40  40
BROWNFIELD    67  88  69  87  65 /  20  40  30  50  40
CHILDRESS     70  91  70  85  67 /  40  50  60  60  40
SPUR          69  91  72  87  67 /  20  40  40  60  40
ASPERMONT     73  95  72  88  69 /  30  30  40  60  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07/23
Hazardous weather outlook, Aug 16, 5:28 AM CDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
528 AM CDT THU AUG 16 2012

TXZ021>044-171030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
528 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

A FEW THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE MARGINALLY
SEVERE WIND GUSTS LATER TODAY. LOCALLY HEAVY RAIN DEVELOPING
TONIGHT MAY LEAD TO PONDING MAINLY OVER THE NORTHERN SOUTH PLAINS
AND EXTREME SOUTHERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MARGINALLY SEVERE WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THUNDERSTORMS FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 7:52 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
752 PM CDT THU AUG 16 2012

TXZ027-170115-
BAILEY-
752 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL BAILEY COUNTY...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3405 10304 3420 10304 3428 10296 3413 10277
      3396 10300 3399 10305 3404 10304
TIME...MOT...LOC 0052Z 223DEG 7KT 3408 10301

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:52 PM CDTSpecial Weather StatementLUBBailey23 min
Aug 16, 9:01 PM CDTSpecial Weather StatementLUBBailey29 min
Aug 17, 5:55 AM CDTSpecial Weather StatementLUBLubbock35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.